MAUDE Adverse Event Report: COVIDIEN 60ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON

COVIDIEN 60ML SYRINGE LUER LOCK TIP; SYRINGE, PISTON
Model Number 1186000777
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant indicated that the device from the incident will not be returned for evaluation because it was discarded but a representative sample will be provided for evaluation however to date the representative sample has not been received for evaluation.If the sample is received, or if additional information pertinent to the incident is obtained a follow-up report will be submitted.(b)(4).
 
Event or Problem Description
The customer reported that a nurse was trying to pull blood from a child and was only able to fill 30-35cc with several attempts/syringes.The clinical team also noted that the flange seems different in appearance and for some reason there is a great deal of resistance when you go to first use the product.They stated they cannot completely pull out the flange to release the air lock as this would open the device for infection.Additional information received on 5-mar-2020 stated that the patient was an open heart patient that needed rapid fluid and blood resuscitation to prevent arrest and they were unable to use these 60 ml monoject syringes to rapidly push volume or blood into the patient.Several rn, apn and intensivist (male and female) attempted to push ns or blood into high volume tubing into distal ports of central line and it was nearly impossible to push any of this volume out for delivery to the patient.This incident was not on pumps.They were all manual pushes.The syringes are very sticky and appear to be less lubricated or too tight for the diameter.When there is some svr or tubing resistance they cannot get the plunger to push forward.They tried multiple syringes and every time they ended up using a bd syringe instead, using the same tubing and line and they were able to get the fluids/blood into the patient.On 25-mar-2020 the customer stated that the patient had hypotension, low cvp¿s, low cardiac perfusion which describes the need for fluid resuscitation.The customer cannot recall the required volume of blood or fluids needed.Multiple blood pushes were given; the customer reported that they usually start 10 ml/kg for cardiac and 20 ml/kg for non-cardiac.
 
Additional Manufacturer Narrative
Evaluation summary the device history record (dhr) for the reported lot was reviewed.The manufacturing site received one unopened blister package sample with this customer report.The sample received was a representative sample from the same lot.The sample was visually inspected to the quality inspection standard and no issues were identified.The sample was leak tested and passed.The sample was tested for plunger movement and all test results passed.At this time, the reported condition cannot be confirmed.The manufacturing site will reopen the investigation if the actual sample used is provided for further analysis.The actual root cause could not be determined from the sample returned because it passed all testing.At this time the criterion is not met for a formal investigation.Complaint trends are evaluated during the monthly corrective and preventative action (capa) meeting to determine if a capa is warranted.A quality alert will be posted at the communication board at the process and will be provided through training in the electronic training system to raise expanded awareness.This complaint will be used for tracking and trending purposed.

Brand Name
60ML SYRINGE LUER LOCK TIP
Common Device Name
SYRINGE, PISTON
Manufacturer (Section D)
COVIDIEN
1222 sherwood road
norfolk NE 68701
MDR Report Key9922698
Report Number1915484-2020-01146
Device Sequence Number19671859
Product Code FMF
UDI-Device Identifier10884521010864
UDI-Public10884521010864
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number1186000777
Device Catalogue Number1186000777
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/04/2020
Supplement Date Received by Manufacturer03/04/2020
Initial Report FDA Received Date04/03/2020
Supplement Report FDA Received Date05/06/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;